Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Birmingham, AL

March 23, 2020Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 23, 2020, 5:19 AM CDT for Tuscaloosa County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2020, 5:19 AM CDT (10:19 UTC)
Expired
Mar 23, 2020, 6:00 AM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS54 KBMX 231019
SVRBMX
ALC125-231100-
/O.NEW.KBMX.SV.W.0052.200323T1019Z-200323T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
519 AM CDT Mon Mar 23 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Tuscaloosa County in west central Alabama...

* Until 600 AM CDT.

* At 518 AM CDT, a severe thunderstorm was located near Bankston, or
  10 miles southeast of Fayette, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bankhead Lock And Dam, Bull City, Windham Springs, Whitson, Wiley
  and New Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3358 8767 3358 8763 3361 8763 3360 8737
      3359 8737 3359 8732 3352 8732 3352 8727
      3350 8726 3350 8729 3348 8729 3349 8733
      3347 8734 3346 8734 3342 8726 3340 8725
      3339 8723 3337 8723 3335 8720 3352 8767
TIME...MOT...LOC 1018Z 289DEG 39KT 3360 8768 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
375 
WWUS54 KBMX 231032
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
532 AM CDT Mon Mar 23 2020

ALC125-231100-
/O.CON.KBMX.SV.W.0052.000000T0000Z-200323T1100Z/
Tuscaloosa AL-
532 AM CDT Mon Mar 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHEASTERN TUSCALOOSA COUNTY...

At 532 AM CDT, a severe thunderstorm was located near Boley Springs,
or 19 miles southeast of Fayette, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bankhead Lock And Dam, Bull City, Windham Springs, Whitson, Wiley and
New Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3358 8767 3358 8763 3361 8763 3360 8737
      3359 8737 3359 8732 3352 8732 3352 8727
      3350 8726 3350 8729 3348 8729 3349 8733
      3347 8734 3346 8734 3342 8726 3340 8725
      3339 8723 3337 8723 3335 8720 3352 8767
TIME...MOT...LOC 1032Z 288DEG 36KT 3356 8754 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
952 
WWUS54 KBMX 231043 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
543 AM CDT Mon Mar 23 2020

ALC125-231100-
/O.CON.KBMX.SV.W.0052.000000T0000Z-200323T1100Z/
Tuscaloosa AL-
543 AM CDT Mon Mar 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHEASTERN TUSCALOOSA COUNTY...

At 543 AM CDT, a severe thunderstorm was located near Bankhead Lock
And Dam, or 18 miles north of Holt, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bankhead Lock And Dam, Bull City, Windham Springs, Whitson and Wiley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3347 8753 3360 8750 3360 8737 3359 8737
      3359 8732 3352 8732 3352 8727 3350 8726
      3350 8729 3348 8729 3349 8733 3347 8734
      3346 8734 3342 8726 3340 8725 3339 8723
      3337 8723 3335 8720
TIME...MOT...LOC 1043Z 292DEG 37KT 3351 8743 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
954 
WWUS54 KBMX 231053 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
553 AM CDT Mon Mar 23 2020

ALC125-231103-
/O.EXP.KBMX.SV.W.0052.000000T0000Z-200323T1100Z/
Tuscaloosa AL-
553 AM CDT Mon Mar 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TUSCALOOSA COUNTY
WILL EXPIRE AT 600 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3347 8753 3360 8750 3360 8737 3359 8737
      3359 8732 3352 8732 3352 8727 3350 8726
      3350 8729 3348 8729 3349 8733 3347 8734
      3346 8734 3342 8726 3340 8725 3339 8723
      3337 8723 3335 8720
TIME...MOT...LOC 1053Z 289DEG 39KT 3348 8733 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:57 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 23, 3:57 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
357 AM CDT Mon Mar 23 2020

.SHORT TERM...
/Updated at 0353 AM CDT Mon Mar 23 2020/

Today through Tuesday.

An ill-defined surface front and temperature gradient, which has
been present for the last couple of days, continues to linger across
the Deep South. A low-amplitude shortwave moving through the Ohio
Valley this morning is providing a lifting mechanism for elevated
showers and thunderstorms across northern Mississippi and
northwestern Alabama. This activity will move eastward and mostly
affect locations near and north of Interstate 20 through noon.
Though the bulk of the rain should be confined to the morning hours
as the shortwave moves into the Mid-Atlantic Region by early
afternoon. However, rain chances should increase south of I-20 for
the afternoon as the effective front continues to move slowly
southward. A few afternoon thunderstorms may develop with the help
of daytime heating.

A quick transition is expected to occur tonight as a stronger low-
amplitude shortwave moves across Oklahoma, leading to cyclogenesis
and pressure falls along the I-40 corridor. The effective front
across Alabama should return northward as a warm front on Tuesday
morning. Some showers may accompany this transition as the warm
sector surges northward, with warm temperatures expected Tuesday
afternoon. As the front approaches our northwestern counties,
moisture quality and instability could be sufficient for some
stronger storms and perhaps a couple of severe storms within a
strengthening low-level jet axis. The threat for isolated damaging
winds and quarter size hail should be confined to our northern
counties beginning around 4 PM.

87/Grantham

.LONG TERM...
/Updated at 0353 AM CDT Mon Mar 23 2020/

Tuesday night through Sunday.

A broad shortwave trough will be situated over the Ohio Valley
Tuesday night producing unsettled weather across the region and a
chance for strong to severe storms, as detailed in the short term
discussion above. Meanwhile, a 1004mb surface low is progged to
track from Tennessee towards the Mid Atlantic early Wednesday
morning while an associated cold front reaches our northwest and
passes through the state during the day.

Initially, the threat for pre-frontal strong to severe storms will
continue at the start of this period for areas generally north of a
line from Anniston to Tuscaloosa. Although available instability
(SBCAPE ~500-1000 J/kg) will quickly decrease after dark, there will
remain a brief window through at least 10PM where strong deep-layer
shear will provide some support for updraft organization.
Uncertainties still remain, such as weak forcing along the pre-
frontal convective line, a pocket of dry/warmer air around 700mb
which may weakly cap any thunderstorm development, and the rapid
eastward exit of favorable dynamics. These factors continue to limit
the overall threat, so will stay with a low-confidence Marginal Risk
for now. Better mesoscale details will be resolved in following
updates.

A few days of dry and anomalously warm weather will develop across
the Southeast by midweek as a highly amplified ridge builds over the
Gulf of Mexico and produces strong height rises and subsident
conditions Wednesday through Friday. I removed any mentionable PoPs
for these days and continued to lean on the warmest guidance for
temperatures with Thursday and Friday appearing to be the two warmest
days. Area-wide highs in the 80s are expected and potentially a
few readings in the low 90s which would break some daily high
records if this were to occur.

An upper-level low ejects across the upper Plains on Friday and
drives another front into the region this weekend while the ridge
to our south shifts to the Western Atlantic. There are some
signals for the potential of strong storms with this system, but
there is way too much uncertainty, temporally and spatially,
between guidance to mention anything above 40 to 50 percent PoPs
at this point. Will continue to monitor this system and make
forecast adjustments as necessary as models come in to better
agreement over time.

86

&&

.AVIATION...
06Z TAF Discussion.

Subsidence behind a departing upper wave broke up the cloud cover
early this evening. The clouds have just begun to redevelop over
Central Alabama. The main trend of the previous forecast remains
intact. A warm front was located just south of Central Alabama.
Warm air advection over the top of this boundary will produce
cloud cover and ceilings into MVFR by 09z or so. Additionally, the
rain and embedded thunderstorms developing Mississippi should
expand and move into areas near the terminals before 12z. Rain,
possible thunder, reduced vis and ceilings will rule the northern
sites through late afternoon. Southern sites may see some
improvement after 18z as the warm front moves northward.

75

&&

.FIRE WEATHER...

Low clouds and high humidity values will continue through Tuesday
morning for many locations. Showers and storms are expected across
the northern half of the area today. Tuesday appears warm and
breezy with southerly winds ahead of an approaching front which
will bring more showers and storms. Wednesday through Friday
should be dry and warm with RH values above critical values.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  56  78  60  75 /  90  30  80 100  10
Anniston    69  59  78  62  77 /  80  30  60  90  10
Birmingham  69  60  79  64  78 /  90  30  70  90  10
Tuscaloosa  71  61  82  64  80 /  80  20  50  90   0
Calera      70  61  80  64  79 /  80  20  40  90  10
Auburn      73  62  79  64  79 /  60  40  20  70  10
Montgomery  78  64  84  65  83 /  50  40  20  60  10
Troy        80  63  83  65  84 /  40  40  10  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 23, 3:47 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
347 AM CDT Mon Mar 23 2020

ALZ011>015-017>050-241200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
347 AM CDT Mon Mar 23 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few severe storms are possible from 4 PM until 10 PM on Tuesday.
The strongest storms will be capable of producing damaging winds up
to 60 miles per hour and quarter sized hail. It appears that the
threats will be limited to areas north of a line from Tuscaloosa to
Birmingham to Anniston.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Tuesday afternoon and evening.

In the hours before

Special weather statement, Mar 23, 4:20 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
420 AM CDT Mon Mar 23 2020

ALZ012-013-230945-
Fayette AL-Lamar AL-
420 AM CDT Mon Mar 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND CENTRAL
LAMAR COUNTIES UNTIL 445 AM CDT...

At 419 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bedford, or near Vernon, moving east at 35 mph.

Pea size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Vernon, Sulligent, Belk, Beaverton, Blooming Grove, Lamar County
Airport, Crews, Bedford, Bluff, Cody, Lamar County Public Lake, Star,
Pine Springs and Hightogy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3395 8822 3396 8795 3392 8795 3392 8791
      3365 8788 3365 8826
TIME...MOT...LOC 0919Z 271DEG 32KT 3378 8820

86/Martin
Special weather statement, Mar 23, 4:44 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
444 AM CDT Mon Mar 23 2020

ALZ011>013-015-231030-
Fayette AL-Walker AL-Marion AL-Lamar AL-
444 AM CDT Mon Mar 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER...SOUTHEASTERN
MARION...FAYETTE AND SOUTHERN LAMAR COUNTIES UNTIL 530 AM CDT...

At 444 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bluff, or near Fayette, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winfield, Fayette, Carbon Hill, Vernon, Berry, Oakman, Glen Allen,
Kansas, Belk, Beaverton, Gu-
Win, Eldridge, Bankston, Bluff, Boley Springs, Blooming Grove, Cody,
Wayside, Richard Arthur Field and West Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3393 8800 3396 8739 3360 8739 3363 8823
TIME...MOT...LOC 0944Z 270DEG 37KT 3378 8788

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:20 AM CDTSpecial Weather StatementBMXLamar25 min
Mar 23, 4:44 AM CDTSpecial Weather StatementBMXFayette, Lamar46 min
Mar 23, 5:08 AM CDTSevere Thunderstorm WarningBMXFayette, Walker52 min
Mar 23, 5:45 AM CDTSpecial Weather StatementBMXJefferson60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.